Oklahoma, 2015

Tornado and Flash Flooding in Oklahoma, July 7, 2015

July 7, 2015 · NWS TSA · 7 events in 6 counties and zones

A weak, slow-moving cold front stretched across eastern Oklahoma and southwest Missouri during the morning of July 7th. The front moved slowly eastward during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A weak, slow-moving cold front stretched across eastern Oklahoma and southwest Missouri during the morning of July 7th. The front moved slowly eastward during the afternoon. Weak upper level disturbances translating across the Southern Plains combined with very moist air along and south of the frontal boundary resulted in a couple rounds of thunderstorms during the day. Locally heavy rainfall and some flash flooding was the result across portions of eastern Oklahoma. One of the thunderstorms also produced a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 7, 1:47 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 7, 1:47 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
247 PM CDT TUE JUL 7 2015

.DISCUSSION...
HEAVY RAIN CONTINUES IN THE VICINITY OF A FRONTAL BOUNDARY
THAT EXTENDS FROM EXTREME NORTHWEST ARKANSAS INTO SOUTH-CENTRAL
OKLAHOMA THIS AFTERNOON. FLASH FLOOD WARNINGS ARE IN PLACE
FOR MUCH OF THIS AREA NEAR THE BOUNDARY. A FLASH FLOOD WATCH
CONTINUES FOR MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
THROUGH WEDNESDAY AFTERNOON. THE HEAVIEST RAIN IS EXPECTED TO
AFFECT THE AREA LATER TONIGHT INTO WEDNESDAY MORNING AS A MID-
LEVEL SHORTWAVE CURRENTLY OVER NORTHWEST TEXAS MOVES ACROSS THE
AREA. THIS WILL CAUSE THE SURFACE FRONTAL BOUNDARY TO DRIFT BACK
TO THE NORTH OVERNIGHT. THEREFORE...THE FOCUS OF THE HEAVIEST RAIN
WILL MOVE BACK TO THE NORTH. THE THREAT FOR THE HEAVY RAIN WILL
TAPER OFF WEDNESDAY AFTERNOON AS THE MID-LEVEL SHORTWAVE MOVES
OFF THE NORTHEAST. WE ARE STILL LOOKING AT A GOOD AREA OF 3 TO 5
INCHES OF RAIN ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS WITH
LOCALLY UP TO 10 INCHES OF RAIN POSSIBLE.

WILL CONTINUE CHANCES OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT
INTO THURSDAY NIGHT AS THE SURFACE BOUNDARY SLOWLY LIFTS NORTH
OUT OF THE AREA. RAINFALL AMOUNTS ARE NOT EXPECTED TO BE NEARLY AS
GREAT DURING THIS TIME-FRAME.

AFTER THE RAIN ENDS...THE WARMING TREND WILL BEGIN AS A UPPER
LEVEL RIDGE OVER THE SOUTHEAST UNITED STATES EXPANDS ACROSS THE
SOUTHERN PLAINS. SUNDAY AND MONDAY ARE EXPECTED TO BE THE HOTTEST
DAYS WITH TEMPERATURES TAPERING SLIGHTLY AS WE MOVE INTO NEXT
TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   67  78  69  88 / 100  90  50  50
FSM   73  84  70  90 /  80  80  50  30
MLC   71  81  72  87 /  90  90  40  20
BVO   64  77  65  85 / 100  90  50  50
FYV   68  78  68  84 /  90 100  60  40
BYV   67  78  67  84 / 100  90  50  40
MKO   69  78  68  86 / 100 100  60  30
MIO   64  76  65  83 /  90 100  50  50
F10   68  77  70  87 /  90 100  60  20
HHW   74  85  72  89 /  70  60  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR OKZ054>074.

AR...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ARZ001-002-010-
     011-019.

&&

LONG TERM....10
Hazardous weather outlook, Jul 7, 3:47 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
447 PM CDT TUE JUL 7 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081045-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
447 PM CDT TUE JUL 7 2015

...HEAVY RAINFALL AND DANGEROUS FLASH FLOODING POTENTIAL THROUGH WEDNESDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

FLASH FLOOD AND HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...EAST CENTRAL OKLAHOMA AND NORTHWEST ARKANSAS.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A FRONTAL BOUNDARY HAS BECOME NEARLY STATIONARY FROM SOUTHWEST
THROUGH EAST CENTRAL OKLAHOMA TO NORTHWEST ARKANSAS.  TROPICAL
MOISTURE  LIFTING OVER THAT BOUNDARY  WILL CONTINUE TO PRODUCE
HEAVY RAINFALL AND SCATTERED THUNDERSTORMS.  RAINFALL RATES OF
ONE INCH PER HOUR WILL BE COMMON...LOCAL AMOUNTS OF TWO INCHES
PER HOUR CAN BE EXPECTED. A SURFACE WAVE MOVING ALONG THE FRONT
TONIGHT WILL EXPAND THE AREA OF HEAVY RAIN AND ENHANCE RAINFALL
RATES.  THIS WILL LIKELY LEAD TO WIDESPREAD FLOODING AND FLASH
FLOODING FOR MUCH OF EASTERN OKLAHOMA  AND  NORTHWEST AND WEST
CENTRAL ARKANSAS TONIGHT.

TOTAL RAINFALL FROM THIS SYSTEM  WILL  LIKELY BE IN THE 3 TO 5
INCH RANGE FOR MOST LOCATIONS IN EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS.  LOCAL RAIN AMOUNTS MAY REACH 10 INCHES IN PERSISTENT
HEAVY RAIN BANDS OR REPEAT THUNDERSTORMS.

A FLOOD WATCH IS IN IN EFFECT FOR ALL OF EASTERN OKLAHOMA AND
WEST CENTRAL AND NORTHWEST ARKANSAS THROUGH WEDNESDAY.

A FEW THUNDERSTORMS THIS EVENING FROM INTERSTATE 40 SOUTH WILL
PRODUCE SOME WIND GUST TO AROUND 40 MILES AN HOUR.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED. SOME WATER RESCUES CAN BE
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...DANGEROUS HEAT POTENTIAL.
MONDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
HEAVY RAINFALL POTENTIAL CONTINUES WEDNESDAY IN ASSOCIATION
WITH THE FRONTAL WAVE.   THURSDAY...THUNDERSTORM  POTENTIAL
BECOMES CONFINED TO AREAS  NEAR THE KANSAS BORDER... BEFORE
EXITING THE REGION FRIDAY.

A MID LEVEL RIDGE WILL SET UP OVER THE SOUTHERN PLAINS THIS
WEEKEND...LEADING TO SEVERAL DAYS OF HOT AND HUMID WEATHER.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jul 7, 12:05 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
105 PM CDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      BENTONVILLE             36.37N 94.21W
07/07/2015                   BENTON             AR   BROADCAST MEDIA

            STREET FLOODING IN FRONT OF THE BUSINESS TUFF COAT IN
            BENTONVILLE.

&&

DMJ
Local storm report, Jul 7, 12:11 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
111 PM CDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     FLASH FLOOD      HUNTSVILLE              36.09N 93.74W
07/07/2015                   MADISON            AR   BROADCAST MEDIA

            WATER OVER ROADWAYS IN HUNTSVILLE

&&

DMJ
Local storm report, Jul 7, 12:46 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
146 PM CDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     FLASH FLOOD      S WEST FORK             35.92N 94.19W
07/07/2015                   WASHINGTON         AR   LAW ENFORCEMENT

            WINN CREEK ROAD SOUTH OF WEST FORK IS FLOODED AND
            IMPASSABLE

&&

DMJ
Special weather statement, Jul 7, 2:26 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
326 PM CDT TUE JUL 7 2015

OKZ049-075-076-072115-
LATIMER OK-PUSHMATAHA OK-LE FLORE OK-
326 PM CDT TUE JUL 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUSHMATAHA...EAST
CENTRAL LATIMER AND LE FLORE COUNTIES UNTIL 415 PM CDT...

AT 326 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF BENGAL
TO 10 MILES WEST OF OCTAVIA...AND MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
POTEAU...HEAVENER...WISTER...HOWE...FANSHAWE...CAMERON...OCTAVIA...
WHITESBORO...HEAVENER RUNESTONE STATE PARK...BIG CEDAR...MUSE...LAKE
WISTER STATE PARK...TALIMENA STATE PARK...SHADY POINT...HONOBIA...
HODGEN AND SUMMERFIELD.

LAT...LON 3497 9502 3521 9448 3453 9446 3451 9454
      3451 9494
TIME...MOT...LOC 2026Z 223DEG 42KT 3487 9498 3450 9489
Special weather statement, Jul 7, 2:33 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
333 PM CDT TUE JUL 7 2015

ARZ019-029-OKZ072-076-072100-
CRAWFORD AR-SEBASTIAN AR-LE FLORE OK-SEQUOYAH OK-
333 PM CDT TUE JUL 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAWFORD...
NORTHWESTERN SEBASTIAN...NORTHEASTERN LE FLORE AND EAST CENTRAL
SEQUOYAH COUNTIES UNTIL 400 PM CDT...

AT 333 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FORT SMITH...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM AND BRIEF
HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
FORT SMITH...VAN BUREN...BARLING...ARKOMA...MOFFETT...KIBLER...
CONCORD...SHIBLEY...MILL CREEK AND FURRY.

LAT...LON 3526 9443 3540 9448 3553 9430 3535 9417
TIME...MOT...LOC 2033Z 227DEG 24KT 3537 9440
Special weather statement, Jul 7, 3:08 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
408 PM CDT TUE JUL 7 2015

ARZ029-OKZ076-072200-
SEBASTIAN AR-LE FLORE OK-
408 PM CDT TUE JUL 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEBASTIAN AND
EASTERN LE FLORE COUNTIES UNTIL 500 PM CDT...

AT 408 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTH OF PANAMA TO
3 MILES SOUTH OF BIG CEDAR...AND MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
POTEAU...POCOLA...HEAVENER...HACKETT...HOWE...HARTFORD...BONANZA...
CAMERON...HEAVENER RUNESTONE STATE PARK...SHADY POINT...ROCK
ISLAND...PATTERSON...HODGEN AND JENSON.

LAT...LON 3517 9467 3527 9437 3495 9435 3496 9436
      3493 9445 3458 9446 3454 9462
TIME...MOT...LOC 2108Z 224DEG 25KT 3514 9466 3460 9463

The radar

The Tulsa radar (KINX), 90 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Okmulgee

When
July 7, 4:28 PM CST to 8:30 PM CST
Where
Okmulgee County, 2.24 mi SSW of Kusa to 2.19 mi SSW of Kusa
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
35.420, -95.936

New Lake Road was flooded near Lake Henryetta.

Flash Flood, Cherokee

When
July 7, 4:31 PM CST to 8:30 PM CST
Where
Cherokee County, 0.97 mi SSW of Tahlequah to 0.95 mi SSW of Tahlequah
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
35.907, -94.976

Roads were flooded just south of Tahlequah.

Tornado, Le Flore

When
July 7, 4:42 PM CST to 4:43 PM CST
Where
Le Flore County, 4.86 mi SSW of Milton to 4.7 mi SSW of Milton
Rating
EF1
Path length
0.3 mi
Path width
75 yd
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
35.109, -94.912

A brief tornado uprooted trees, snapped large tree limbs, and damaged a barn. Based on this damage, estimated maximum wind in the tornado was 90 to 100 mph.

Flash Flood, McIntosh

When
July 7, 4:50 PM CST to 8:30 PM CST
Where
McIntosh County, 2.61 mi NNW of Checotah to 3.02 mi N of Checotah
Cause
Heavy Rain
Reported by
Public
Coordinates
35.465, -95.538

Roads around Checotah were flooded, some of which were impassable.

Flash Flood, Adair

When
July 7, 6:04 PM CST to 8:30 PM CST
Where
Adair County, 0.21 mi NNW of Christie to 0.32 mi NE of Christie
Cause
Heavy Rain
Reported by
Public
Coordinates
35.953, -94.702

Roads were flooded just south of Christie.

Flash Flood, Muskogee

When
July 7, 7:40 PM CST to 8:30 PM CST
Where
Muskogee County, 1.5 mi ESE of Neha to 0.4 mi NNE of Muskogee Davis Arpt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
35.695, -95.374

Flood water of Coody Creek washed out the bridge on E 55th Street South in Muskogee.

Flash Flood, Muskogee

When
July 7, 7:42 PM CST to 8:30 PM CST
Where
Muskogee County, 1.49 mi E of Neha to 2.34 mi N of Muskogee Davis Arpt
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
35.698, -95.374

Smith Ferry Road on the southeast side of Muskogee was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyThe tornado archive for Oklahoma, 2015Warnings in Oklahoma, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592172, 592174, 584500, 592176, 592177, 592178, 592180.